Minnesota, 2001

Tornado and Hail in Minnesota, June 1, 2001

June 1, 2001 · NWS MPX · 22 events in 9 counties and zones

14 hail, 6 funnel cloud, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 1, 10:00 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 1, 10:00 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1100 AM CDT FRI JUN 1 2001

COLD FRONT CURRENTLY NEAR A LINE FROM BDE TO PWC TO FSD.  ETA
ANALYSIS OF POSITION OF 50H LOW OVER WEST CENTRAL MN APPEARS TO FIT FAVORABLY
WITH 16Z SATELLITE DEPICTION. UPPER LEVEL DIVERGENCE ASSOCIATED WITH
LEFT FRONT QUAD OF JET AXIS (AS DEPICTED ON AVN) COINCIDES WELL WITH
ACTIVITY OCCURRING ACROSS CENTRAL CWA. AS JET AXIS SAGS SOUTH...AND BEST
FORCING ASSOCIATED WITH FRONTAL BOUNDARY CONTINUES TO HEAD EAST...EXPECT
GREATEST LIKELIHOOD FOR SCATTERED CONVECTION TO OCCUR ACROSS
SOUTHEAST MN...AND ACROSS WEST CENTRAL WI SOUTH OF A LINE FROM AMERY
TO SHELDON. GRADIENT BEHIND FRONTAL BOUNDARY ALLOWED CONTINUATION OF
PREVIOUS FORECAST FOR BREEZY CONDITIONS THIS AFTERNOON ACROSS MUCH
OF WESTERN THIRD OF CWA. 50H LOW WILL ALLOW CONTINUED ORBITING OF SHOWERS
LATER THIS AFTERNOON OVER WESTERN MN. HAVE ADJUSTED ZONES SLIGHTLY
FOR TIMING OF CONVECTION...INCREASE OF THE GRADIENT...AND
TEMPERATURES.

.MSP...NONE.
 AZ

In the hours before

Special weather statement, Jun 1, 8:05 AM CST, 3 hours 50 minutes before
MNZ069-070-076>078-084-085-093-012101-

SPECIAL WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 AM CDT FRI JUN 1 2001

...SEVERE WEATHER OUTLOOK...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
SOUTHEAST MINNESOTA.  A COLD FRONT STRETCHING ACROSS A LINE...FROM
NEAR INTERNATIONAL FALLS...TO ALEXANDRIA...TO JUST WEST OF SIOUX
FALLS...WILL CONTINUE TO MARCH SOUTHEAST...AND STRETCH FROM
DULUTH...TO ROCHESTER BY LATE THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO BUILD AHEAD OF...AND NEAR THIS
FRONTAL BOUNDARY. A FEW OF THESE STORMS ACROSS SOUTHEASTERN MINNESOTA
COULD BE SEVERE. SOME CITIES WHICH ARE UNDER THE GUN...FOR THIS TYPE
OF ACTIVITY INCLUDE...ALBERT LEA...OWATONNA...FARIBAULT...NORTHFIELD...RED
WING...GOODHUE...CANNON FALLS...AND HASTINGS. RESIDENTS SHOULD
EXPECT A CHANCE FOR LARGE HAIL AND/OR DAMAGING THUNDERSTORM WINDS.

PEOPLE IN SOUTHEASTERN MINNESOTA SHOULD STAY ALERT FOR FURTHER
UPDATES ON THE SEVERE WEATHER POTENTIAL.  SPOTTER ACTIVATION MAY BE
REQUIRED LATER THIS AFTERNOON AND THIS EVENING.

AZ/BP

The radar

The Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

14 hail, 6 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Blue Earth

When
June 1, 11:55 AM CST
Where
Blue Earth County, 2 mi W of Mapleton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.933, -94.000

Funnel Cloud, Wright

When
June 1, 12:02 PM CST
Where
Wright County, 2 mi W of Maple Lake
Reported by
LAW ENFORCEMENT
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Tornado, Wright

When
June 1, 12:10 PM CST to 12:12 PM CST
Where
Wright County, 2 mi E of Maple Lake
Rating
F0
Path length
2 mi
Path width
25 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
45.233, -93.967

Touched down on Maple Lake, drawing water up into a condensation funnel. Tornado made it to shore and flipped a few docks and boats, and knocked down a few trees.

Hail, Faribault

When
June 1, 12:10 PM CST
Where
Faribault County, 1 mi N of Easton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.783, -93.917

Several home windows broken.

Funnel Cloud, Wright

When
June 1, 12:16 PM CST to 12:17 PM CST
Where
Wright County, 3 mi NW of Buffalo
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Hail, Freeborn

When
June 1, 12:18 PM CST to 12:23 PM CST
Where
Freeborn County, Freeborn
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.767, -93.567

Thunderstorm Wind, Freeborn

When
June 1, 12:20 PM CST
Where
Freeborn County, Hartland
Measured
52 kt (60 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.800, -93.483

Hail, Freeborn

When
June 1, 12:20 PM CST
Where
Freeborn County, Hartland
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.800, -93.483

Hail, Freeborn

When
June 1, 12:22 PM CST
Where
Freeborn County, Manchester
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.733, -93.467

Hail, Freeborn

When
June 1, 12:30 PM CST
Where
Freeborn County, Conger
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.617, -93.533

Hail, Hennepin

When
June 1, 12:36 PM CST
Where
Hennepin County, Rockford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.100, -93.750

Funnel Cloud, Freeborn

When
June 1, 12:36 PM CST to 12:37 PM CST
Where
Freeborn County, 2 mi N of Emmons
Reported by
GENERAL PUBLIC
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Hail, Freeborn

When
June 1, 12:40 PM CST
Where
Freeborn County, 5 mi W of Albert Lea
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.650, -93.483

Funnel Cloud, Hennepin

When
June 1, 12:53 PM CST to 12:54 PM CST
Where
Hennepin County, 5 mi S of Rockford
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Funnel Cloud, Hennepin

When
June 1, 1:03 PM CST to 1:04 PM CST
Where
Hennepin County, 4 mi NW of Maple Plain
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Reported in the northwestern corner of Independence.

Hail, Hennepin

When
June 1, 1:10 PM CST to 1:20 PM CST
Where
Hennepin County, 1 mi S of Maple Plain
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.983, -93.667

Three distinct bursts of hail which turned the ground white.

Funnel Cloud, Hennepin

When
June 1, 1:18 PM CST to 1:19 PM CST
Where
Hennepin County, 2 mi S of Maple Plain
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Funnel was reported to be close to the ground, but debris was not observed.

Hail, Hennepin

When
June 1, 1:55 PM CST
Where
Hennepin County, Eden Prairie
Measured
0.75 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
44.850, -93.483

Hail occurred in northwestern corner of city.

Hail, Watonwan

When
June 1, 2:23 PM CST
Where
Watonwan County, 2 mi S of Butterfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.917, -94.633

Hail, Scott

When
June 1, 2:37 PM CST
Where
Scott County, Savage
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.783, -93.333

Ground turned white with hail in southern Savage.

Hail, Dakota

When
June 1, 2:40 PM CST to 2:44 PM CST
Where
Dakota County, Burnsville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.800, -93.317

Hail, McLeod

When
June 1, 4:10 PM CST
Where
McLeod County, Winsted
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.967, -94.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyThe tornado archive for Minnesota, 2001Warnings in Minnesota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254649, 5254650, 5254691, 5254692, 5254693, 5254694, 5254695, 5254696, 5254697, 5254698, 5254699, 5254700, 5254701, 5254702, 5254703, 5254704, 5254705, 5254706, 5254707, 5254708, 5254709, 5254710.